Ask the Doctors August 2012 Issue

Ask The Doctors: August 2012

I have had atrial fibrillation for six years and was recently diagnosed with pulmonary arterial hypertension (PAH). I was taken off warfarin (Coumadin) and was put on tadalafil (Adcirca). What can you tell me about PAH and will I be on Adcirca for a long time?

Pulmonary arterial hypertension (PAH) is a rare condition in which the small branches of the pulmonary arteries, known as arterioles, experience wall thickening and constriction. These pathological changes raise the pressure in the pulmonary arteries, as well as cause increased enlargement and strain on the right ventricle. People with PAH experience progressive shortness of breath, and nearly always need to use extra oxygen. Several classes of medication are used to treat PAH, including prostanoids such as iloprost, endothelin receptor antagonists like bosentan, and phosphodiesterase type 5 (PDE5) inhibitors. This last group of agents includes sildenafil, which is marketed under the trade name Revatio, but is identical to the medication Viagra, used to treat male erecticle dysfunction. Tadalafil (Adcirca) is the newest member of the PDE5 inhibitors, which has a long half-life in the circulation, and only needs to be taken once a day. 

People with PAH are usually treated by lung specialists, or pulmonologists, but cardiologists are often involved in their care as well. In addition to following symptoms and oxygen requirements, doctors use regularly-scheduled cardiac ultrasounds called echocardiograms or “echos” to track disease progress and effectiveness of medication. Direct measurement of pulmonary artery pressure with right heart catheterization (RHC) is sometimes used, too. Tadalafil has been shown to improve symptoms, increase exercise ability, and reduce pulmonary pressures in PAH patients. If tadalafil is effective for you, and is well-tolerated, you will be treated with it over the long-term.

I am a heart attack survivor who currently takes medication for hypertension and high cholesterol, both of which seem to be managed well. I often hear about the dangers of overdoing it in cold weather, such as too much snow shoveling, but I wonder about what precautions heart patients should take in very hot weather. What sort of strain is the heat putting on my heart?

Given the current “dog days” of summer, your question is particularly timely. As you mention, hot weather can be dangerous for those with heart conditions. The cardiac risks of cold winter weather are well-publicized. During the winter, cold air can increase the likelihood of coronary artery constriction, also called “vasospasm.” This can bring about a decrease in blood flow to the heart muscle and chest discomfort. As you mention, shoveling snow can be risky, especially for those with known or suspected coronary artery disease (CAD). As such, we tend to recommend that such individuals avoid strenuous outdoor activity in cold weather.

When it is very hot, the blood vessels in the skin tend to enlarge, in an attempt to increase blood cooling. This can make the heart beat faster and harder, in order to maintain adequate blood pressure, a response that can put strain on the heart as well. If you have heart failure, your heart may not be able to keep up with that sort of demand, so it’s especially important to stay cool and limit your physical activity in the hot weather.
Likewise, if you’re on diuretics to help reduce fluid retention and lower your blood pressure, you may be at a higher risk of dehydration in the heat.

I would suggest that you avoid heavy exertion in hot weather, and limit your outdoor activities to periods early and late in the day, when it is cooler. Staying in air conditioned areas should also help.